ADELAIDE, Australia — Older adults prescribed antidepressants or drugs like nitrazepam are twice as likely to suffer from delirium following hip and knee surgery, according to a new study. Nitrazepam is a benzodiazepine within the same drug family as Xanax and valium, usually prescribed for either insomnia or anxiety. Scientists from the University of South Australia are calling for older individuals to stop taking such medications on a temporary basis before having surgery.
Researchers analyzed data on 10,456 patients 65 years and older who had undergone knee or hip surgery over the past 20 years for this study. They found that 25 percent of those patients (2,614 people) had experienced postoperative delirium.
What is delirium?
Delirium is a serious disturbance in one’s mental state with symptoms including confusion, agitation, and the inability to think clearly.
Besides nitrazepam and antidepressants, the team also found five additional benzodiazepine medications which have an association with post-surgery delirium to a lesser extent. Those drugs include sertraline, mirtazapine, venlafaxine, citalopram, and fluvoxamine.
Meanwhile, lead researcher Dr. Gizat Kassie notes that study authors did not see any connection between opioids and post-surgery delirium.
“Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and the older the patients are, the greater the risk,” Kassie comments in a university release.
Other habits can trigger post-surgery delirium too
It’s important to mention that a number of other factors can also put an individual at greater risk of post-surgery delirium. Examples include psychoactive drugs, a smoking habit, alcohol consumption, various health conditions, polypharmacy (taking five or more medications), and impaired cognition.
“Many of these factors can’t be altered but we can do something about medications,” Dr. Kassie adds.
Somewhat surprisingly, delirium is actually quite common among older adults following surgery. Up to 55 percent of older patients undergoing hip surgery experience delirium, which also has a link with an increased risk of a prolonged hospital stay, cognitive decline, and death. One earlier study even concludes that older adults who deal with delirium post-surgery are 10 percent more likely to die within one year of their operation.
“In people undergoing elective procedures it should be practical to taper specific medications well in advance. It’s important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences,” Dr. Kassie concludes.
The findings appear in the journal Drug Safety.